Kentucky, 2009Flash Flooding and Heavy Rain in Kentucky, June 15, 2009
June 15, 2009 · NWS JKL · 3 events in 2 counties and zones
Heavy rain from strong thunderstorms lead to isolated flooding in Breathitt and Perry counties during the predawn hours of June 15th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from strong thunderstorms lead to isolated flooding in Breathitt and Perry counties during the predawn hours of June 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 15, 1:40 AM EST, 20 minutes earlier.
Area forecast discussion, Jun 15, 1:40 AM EST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
240 AM EDT MON JUN 15 2009
.SHORT TERM.../THE REST OF TONIGHT/
THE LAST OF THE STRONG THUNDERSTORMS AREA FINALLY MOVING OUT OF
EASTERN KENTUCKY. THE STRONGEST STORMS THIS EVENING GENERALLY RODE
RIGHT ALONG THE BOUNDARY OF THE JKL FORECAST AREA FROM FLEMING TO
PIKE COUNTY. THIS WAS REALLY A LOW TOPPED FAIRLY PERSISTENT SUPER
CELL. THERE WERE REPORTS OF HAIL UP TO ONE INCH AND TREES DOWN ALONG
THE PATH. IN EASTERN MORGAN COUNTY...THERE IS A NARROW SWATH OF
DAMAGE WHICH WE WILL LOOK AT TOMORROW MORNING TO SEE IF IT WAS A
POSSIBLE LOW END TORNADO OR WHETHER IS WAS JUST STRAIGHT LINE WINDS.
WE HAD A COUPLE REPORTS OF TREE GETTING SNAPPED OFF...SO THE WINDS
WERE FAIRLY STRONG. A WEAK MCS IS MOVING ACROSS CENTRAL KY. EXPECT
JUST A GLANCING BLOW IN THE I 75 CORRIDOR SOUTH OF THE HAL ROGERS
PARKWAY. IT WILL BE MOSTLY SHOWERS...HOWER...MAY GET A RUMBLE OF
THUNDER. FOG WILL FORM AGAIN TONIGHT...ESPECIALLY WHERE IT RAINED
TONIGHT. THERE MAY BE SOME PATCHES OF DENSE FOG. THE REST OF THE
FORECAST IS ON TRACK.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TONIGHT THROUGH TUESDAY NIGHT/
CONVECTION IS NOW FIRING TO THE WEST WHERE MOISTURE HAS POOLED ALONG
A SURFACE TROUGH RESULTING IN A MUCH MORE UNSTABLE AIRMASS THAN IS
PRESENTLY LOCATED OVER EASTERN KENTUCKY. NONETHELESS... 14/12Z NAM
AND CRAS PROGS INDICATE THESE STORMS WILL PROPAGATE INTO OUR WESTERN
COUNTIES LATER THIS AFTERNOON. AS STATED EARLIER... PLENTY OF
INSTABILITY AVAILABLE AND INCREASING MID LEVEL WINDS ALOFT ALONG WITH
SOME DRY MID LEVEL AIR ARE ALL SUPPORTIVE OF SEVERE THUNDERSTORMS
CONTAINING LARGE HAIL AND DAMAGING WINDS AND SEVERE THUNDERSTORM
WATCH NUMBER 407 REMAINS IN EFFECT UNTIL 9 PM.
THE THUNDERSTORM ACTIVITY WILL HAVE A BIG IMPACT ON FOG TONIGHT.
CURRENTLY WE ANTICIPATE AT LEAST AREAS OF FOG TO DEVELOP... SOME
DENSE... BUT IF TOO MUCH CLOUD COVER PERSISTS AFTER THE CONVECTION
ENDS THEN THAT MAY BE TOO AGGRESSIVE.
A WARM FRONT WILL GRADUALLY LIFT NORTHEAST ACROSS THE AREA MONDAY
THROUGH THE REST OF THE PERIOD AS UPPER LEVEL RIDGING TRIES TO BUILD
NORTHEASTWARD FROM TEXAS. THIS BOUNDARY WILL BE FOCUS FOR SEVERAL
ROUNDS OF SHOWERS AND THUNDERSTORMS. FORECAST MODELS CONTINUE TO
VARY IN THEIR DEPICTIONS OF THIS PRECIP BUT SUFFICE IT TO SAY THAT
THE PERIOD SHOULD BE RATHER UNSETTLED. WILL CARRY HIGHEST POPS
(LIKELY RANGE) TUESDAY AFTERNOON BUT REALLY CANNOT RULE OUT A SHOWER
OR THUNDERSTORM AT ANY TIME. PRECIPITABLE WATER WILL APPROACH 2
INCHES BY TUESDAY SO LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. SPC
ALSO CONTINUES TO OUTLOOK PARTS OF THE AREA AS HAVING A SLIGHT RISK
OF SEVERE THUNDERSTORMS ON TUESDAY AS A SHORTWAVE CROSSES THE
NORTHERN PLAINS PROMOTING INCREASING UPPER LEVEL DIVERGENCE OVER THE
BLUEGRASS STATE AT THAT TIME.
OTHERWISE... VERY LITTLE CHANGE ANTICIPATED WITH TEMPS THROUGH THE
PERIOD. HIGHS ARE EXPECTED TO REMAIN IN THE LOW TO MID 80S WHILE LOWS
FALL INTO THE MID 60S FOR MOST LOCATIONS.
.LONG TERM.../WEDNESDAY THROUGH SUNDAY/
UNSETTLED WEATHER IS STILL IN THE OFFING. THE GENERAL SCENARIO EARLY
IN THE PERIOD INVOLVES AN UPPER RIDGE OVER THE SOUTH CENTRAL CONUS
WITH WNW FLOW ALOFT LOCALLY. MEANWHILE...LOW LEVEL WARM AIR
ADVECTION IS EXPECTED WITH A FRONTAL BOUNDARY IN THE VICINITY. THIS
SCENARIO FAVORS PERIODIC SHOWERS AND STORMS AND POTENTIAL MCS
DEVELOPMENT. HOWEVER...CONFIDENCE IN THE DETAILS IS STILL SOMEWHAT
LACKING. BOTH THE GFS AND ECMWF DO CONTINUE TO SUGGEST ENHANCED POPS
ON WEDNESDAY AS AN UPPER LEVEL IMPULSE MOVES THROUGH ALONG WITH A
SURFACE SYSTEM TO OUR NW ENHANCING WARM AIR ADVECTION. MEXMOS POPS
ARE 70 PERCENT IN THE 00Z RUN. NOT PREPARED TO MAKE THAT JUMP
YET...BUT WILL UP IT A NOTCH TO 60 PERCENT. AFTER THIS...WILL USE
30-40 PERCENT POPS THROUGH FRIDAY...EXPECTING FURTHER REFINEMENTS
LATER. BY FRIDAY...THE GFS AND ECMWF BOTH HAVE DEVELOPMENT OF A MORE
SIGNIFICANT MIDWEST WEATHER SYSTEM AS UPPER LEVEL ENERGY IS ABLE TO
FLATTEN THE RIDGE AND SUPPRESS IT WESTWARD AS IT SLIDES DOWN ITS
EASTERN SIDE. CONFIDENCE IN THE DETAILS IS VERY LACKING...BUT IT
LOOKS LIKE THIS WOULD INITIALLY TAKE THE SURFACE FRONTAL BOUNDARY
WELL TO OUR NORTH AS A WARM FRONT ON FRIDAY...FOLLOWED BY COLD FROPA
SATURDAY. HAVE USED A SLIGHTLY HIGHER POP ON SATURDAY AT 50 PERCENT.
AFTER THIS...HAVE INCLUDED LOW CHANCE POPS FOR SHOWERS UNDER THE
UPPER TROUGH DURING THE WEEKEND. THE WARMEST DAY IS EXPECTED ON
FRIDAY AS WE END UP FURTHER INTO THE WARM SECTOR...FOLLOWED BY
COOLING OVER THE WEEKEND.
&&
.AVIATION.../06Z TO 06Z/...UPDATED
A STRAY THUNDERSTORM WILL BE POSSIBLE ACROSS THE AREA FOR THE NEXT
COUPLE OF HOURS. IN ADDITION...MOISTURE LEFT BEHIND BY THE EARLIER
STORMS AND PARTLY CLOUDY SKIES WILL KEEP FOG IN THE PICTURE...
BECOMING LOCALLY DENSE. ACCORDINGLY...HAVE CARRIED A VCTS INITIALLY
THEN BRING PREVAILING IFR VIS TO THE TAFS WITH A TEMPO FOR VLIFR
CIGS AND VIS AROUND DAWN. THE FOG WILL GRADUALLY LIFT BY MID MORNING
SIMILAR TO YESTERDAY. AS THE WARM FRONT LIFTS INTO THE AREA THIS
AFTERNOON...EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP OVER MUCH OF
THE CWA. AS A RESULT...PUT A PREVAILING IN FOR THUNDERSTORMS AND MVFR
VIS AND CIG BY MID AFTERNOON. WINDS THROUGH THE PERIOD WILL REMAIN
LIGHT AND VARIABLE.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...ABE/JJ
LONG TERM....HAL
AVIATION...GREIF
Hazardous weather outlook, Jun 14, 9:36 PM EST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1036 PM EDT SUN JUN 14 2009
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-160545-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1036 PM EDT SUN JUN 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT.
AREAS OF FOG ARE EXPECTED TO DEVELOP TONIGHT. THE FOG MAY BECOME
LOCALLY DENSE...RESTRICTING THE VISIBILITY TO NEAR ZERO AT
TIMES...ESPECIALLY IN SHELTERED VALLEYS AND NEAR LOCATIONS THAT
RECEIVED HEAVY RAIN TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS WILL BE POSSIBLE FOR MOST LOCATIONS...MAINLY IN THE
AFTERNOON AND EVENING HOURS FROM MONDAY THROUGH SATURDAY. AN ALREADY
WET GROUND FROM RECENT RAINFALL...COMBINED WITH THE POTENTIAL FOR
SEVERAL ROUNDS OF RAIN THIS WEEK COULD PRODUCE SOME LOCALIZED
FLOODING PROBLEMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
ABE/JJ
Heavy Rain, Breathitt
- When
- June 15, 2:00 AM EST to 3:00 AM EST
- Where
- Breathitt County, 2 mi ESE of Talbert
- Reported by
- NWS Employee
- Coordinates
- 37.409, -83.436
An observer recorded 1.46 inches of rain in 1 hour with a peak rainfall rate of 7.4 inches.
Flash Flood, Perry
- When
- June 15, 3:30 AM EST to 5:30 AM EST
- Where
- Perry County, 0.33 mi SSW of Heiner to 0.7 mi N of Hilton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.316, -83.182
Route 476 was closed due to flooding.
Flash Flood, Perry
- When
- June 15, 4:30 AM EST to 5:30 AM EST
- Where
- Perry County, 0.91 mi SSE of Dwarf to 4.71 mi E of Grigsby
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 37.318, -83.124
Approximately 25 homes were flooded along Highway 476 between Dwarf and Bulan. Rain started in the area around 530 am. A local rain gage measured 3 inches of rain between 530 and 630 am.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, June 15, 2009$1.7 million · EF2 · 47 events
- Tornadoes and Flash Flooding in Kansas, June 15 to 16, 2009$1.2 million · EF0 · 92 events
- Tornadoes and Hail in Colorado, June 15, 20091 injured · $195,000 · EF2 · 18 events
- Tornado and Flash Flooding in Missouri, June 15 to 16, 2009$455,000 · EF1 · 75 events
- Tornadoes and Hail in Nebraska, June 15, 2009$3.2 million · EF0 · 20 events
- Flash Flooding and Hail in Alabama, June 15 to 16, 2009$671,000 · 3.75 in hail · 50 events
- Flash Flooding and Hail in North Dakota, June 15 to 16, 2009$2.9 million · 1.75 in hail · 14 events
- Flash Flood and Hail in Kentucky, June 15 to 16, 2009$456,000 · 1.25 in hail · 41 events
- Tornado and Flash Flood in Nebraska, June 15, 2009$390,000 · EF0 · 37 events
- Flash Flood and Flooding in Kansas, June 15 to 16, 2009$5,000 · 2.75 in hail · 71 events
- Flash Flood and Hail in Tennessee, June 15, 2009$152,000 · 1.75 in hail · 12 events
- Hail in South Dakota, June 15, 2009$200,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180442, 180443, 180440.